| Catalog Number |
399.48 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Patient Involvement (2645)
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
No patient involvement reported.Implant and explant dates: device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review dhr has been requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that the service and repair department documented that a periosteal elevator 3mm curved blade-straight edge has a broken handle.There is no patient/procedure involvement.This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
Additional Manufacturer Narrative
Additional narrative: no service history review can be performed as part number (b)(4) with lot number 6009 is a lot/batch controlled item.The service history review is unconfirmed.Manufacturing location: tuttlingen.Device history record not available as device is older than 15 years.A service and repair evaluation was completed: the customer reported the instrument had a broken handle.The repair technician reported the handle was broken in half.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Additional narrative: customer quality (cq) engineering investigation: this complaint is confirmed.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.Visual inspection, device history record (dhr) review, service & repair evaluation and drawing review were performed as part of this investigation.Visual inspection: the devices handle is broken into three pieces at the point where the dowel pin is fitted into the handle.All the fragments were returned with the complaint.The device looks very old.The shaft looks slightly twisted, approx.5 degrees off it's axis.The device is approx.15 years old per the dhr review.The lower narrow end of the device handle and the shaft exhibit dark coloration which may be due to possible leaching or rusting due to repeated sterilization cycles during the service period of approx.15 years.No damage such as dents or scratches were observed on the device shaft.A gouge was observed near the lower end of the handle.Dhr review: part # (b)(4), depuy synthes lot number (system lot) # 6009 dhr not available as device is older than 15 years.Service & repair evaluation: the customer reported the instrument had a broken handle.The repair technician reported the handle was broken in half.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.No service history review can be performed as part number (b)(4) with lot number 6009 is a lot/batch controlled item.Drawing review: the exact manufacturing date could not be determined during a dhr review.No lot number was being etched on the device under drawing revision b, and the returned device does have lot number 6009 etched on the shaft.Hence periosteal elevator 3mm drawing were reviewed.The design is adequate for its intended use and did not contribute to this complaint condition.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the broken condition of the returned device.The device is more than 15 years old.The complaint condition is most probably associated with application of excessive force during surgery and/or rough handling of the device during cleaning/sterilization cycles.The cumulative wear occurred during such a long service period due to repeated usage and sterilization processes may also have contributed to the complaint condition.The exact root cause could not be determined.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.